man on a toilet

Q. No one knows I have this problem. I have been using the laxative bisacodyl every day for twenty years and have steadily increased the dosage.

I’ve stopped taking it for a few days at a time. Not surprisingly, nothing moves. Are there any studies on this? Might I have done permanent damage to myself? Is it better to cut back slowly or stop altogether and just see what happens? I know it’s not healthy for waste to back up in my body, so I’m worried about stopping AND I’m worried about continuing.

A. You clearly have developed a laxative habit. Bisacodyl is considered a “stimulant” laxative, which means it triggers intestinal contractions. This can lead to loss of crucial minerals such as magnesium and potassium. Cramping and diarrhea are other possible side effects, along with a “lazy” colon that will not function properly without laxatives.

A gradual phase-off under medical supervision may allow your body to reestablish a more natural rhythm. We are sending you our Guides to Constipation and Digestive Disorders for information on non-drug approaches such as dynamite pumpkin muffins and “Special Constipation Remedy” with bran, applesauce and prune juice.

Join Over 90,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. Carole
    Southeast U.S.

    A few years ago, when I had a Noro virus, I had an abdominal x-ray that showed a large amount of stool in the intestines, but I had been having small bowel movements two or three times a day. I was surprised to see so much in the intestine. No one said whether that was a normal amount or not. One said, “Yes, that’s a lot.” I went to the gastroenterologist, who told me to take a laxative everyday, along with a fiber supplement. This worked pretty well, and I was taking it along with omeprazole. I began to have swelling, lymphedema, sore joints, to the degree that I had to stop going upstairs. That swelling decreased significantly after I stopped omeprazole; but, now I have a problem with acid that I have been controlling with calcium-based antacids. I sense there is a small amount of swelling in my knees, which I hope will diminish as I lose weight. My concern is that I feel very constipated some days, and I resort to milk of magnesia. Any suggestions as to how to control the acid reflux without causing constipation? I use the ‘nurse’s pudding’ recipe, which sometimes helps a little. I actually enjoy the taste.

  2. Laura

    Hi I am 33yr’s old and started taking laxatives when I was about 17, on some occasions up to 20 a night. I have reduced the amount over the last while and trying to come off them altogether. I am on iron tablets at the minute as well because my iron levels are low which doesn’t help. I have obviously been constipated but when I go my stools come out very thin and in bits. I’m starting to panic that I could have done severe damage and might have cancer. Be grateful for any response, thank you.

  3. lou

    I have been taking nulax for approx 20yrs and after a recent bout of gastro I started to slowly have to increase the amount taken plus a glass of prune juice every morning. I have been told that normal bowel function is impossible if senna is present in the laxative which mine has 6g per box. I am going to see a gastroenteroligist to be weaned. Fingers crossed……..

  4. mariah monique

    I’m not sure what’s going on with me but I’m scared. I have been taking lax off and on for like three years. Maybe four. I stopped during my pregnancy and took other things for my constipation. I have been fighting constipation since I was thirteen now 22. I have slowed down only two tablets every three to four days.

    Almost completely off them then felt really backed up now after taking g two tablets I’ve went potty and the following day my stomach hurts so bad I want to cry it hurts through my entire abdomen through my back really bloated and fibrillation going to doctor but my husband is out of town and I have two children to take care of.

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.